Utah, 2008

Winter Storm in Utah, May 21 to 24, 2008

May 21 to 24, 2008 · NWS GJT · 2 events in 2 counties and zones

A late season storm system brought cold and unstable air to eastern Utah that resulted in significant snowfall and strong gusty winds across the mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A late season storm system brought cold and unstable air to eastern Utah that resulted in significant snowfall and strong gusty winds across the mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 21, 3:06 AM MST, 8 hours 54 minutes earlier.

Area forecast discussion, May 21, 3:06 AM MST, 8 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
406 AM MDT WED MAY 21 2008

...RIVER FLOODING CONTINUES...
...RED FLAG CONDITIONS OVER SOUTHWEST COLORADO THIS AFTERNOON AND
EARLY THIS EVENING...
...WINTER WEATHER RETURNS TO THE MOUNTAINS TONIGHT AND THURSDAY...

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...
STRONG SPRING STORM REMAINS ON TRACK AND WILL BEGIN TO IMPACT THE
AREA TODAY. LATEST SATELLITE IMAGERY SHOWED A DEEP PACIFIC TROF
PUSHING INTO THE WESTERN GREAT BASIN WHILE DEEPENING EARLY THIS
MORNING. WELL DEFINED COLD FRONT ASSOCIATED WITH THIS SYSTEM HAD
MOVED JUST EAST OF SLC AS OF 09Z.

MODELS WERE CONSISTENT IN PROPAGATING THE COLD FRONT ACROSS EASTERN
UTAH THIS MORNING...THEN ACROSS MUCH OF WESTERN COLORADO THIS
AFTERNOON. STRONG SOUTHWEST WINDS EXPECTED AHEAD OF THE FRONT...
SHIFTING TO THE WEST AND NORTHWEST WITH FRONTAL PASSAGE. DRY AIR
AHEAD OF THE FRONT WILL LIMIT CONVECTIVE ACTIVITY EARLY IN THE DAY
BUT EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG AND
TO THE REAR OF THE FRONT IN EASTERN UTAH AND EXTREME WESTERN
COLORADO THIS AFTERNOON.

AS THE FRONT PUSHES EAST OF THE DIVIDE THIS EVENING SHOWERS WILL
FILL IN ACROSS THE AREA. WIDESPREAD LIFT INDICATED WITH THIS STRONG
SPRING STORM...SO CONTINUED WITH ELEVATED POPS TONIGHT. EASTERN
UINTA MOUNTAINS UNIQUELY FAVORED WITH RESPECT TO TEMPERATURE...
OROGRAPHIC LIFT AND ISENTROPIC LIFT. LATEST MODEL GUIDANCE SUGGESTS
SNOW LEVELS LOWERING TO NEAR 7500 FEET BY 12Z THU. ADDITIONALLY...
GFS AND NAM SIMILAR IN GENERATING SNOW AMOUNTS ON THE ORDER OF 6 TO
12 INCHES. LATE SEASON SNOW COMBINED WITH WIND PROMPTED UPGRADING
WATCH TO A WINTER STORM WARNING FOR TONIGHT AND THURSDAY MORNING.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE ON
THURSDAY AFTERNOON AND THURSDAY NIGHT AS STORM SYSTEM STALLS OVER THE
SOUTHWEST.

EXPECTING COOLER TEMPERATURES TODAY...HOWEVER MET GUIDANCE JUST A
BIT TOO PESSIMISTIC FOR MUCH OF THE AREA AND GENERALLY FOLLOWED
WARMER MAV GUIDANCE. CONSIDERABLY COOLER TEMPS EXPECTED THURSDAY AS
COLDER AIRMASS FILTERS INTO THE REGION TONIGHT. OVERNIGHT LOWS ALSO
COOLER...THOUGH NOT ANTICIPATING A LATE SEASON FREEZE FOR THE LOWER
ELEVATIONS.

.LONG TERM...FRIDAY THROUGH WEDNESDAY...
MODELS CONTINUE TO PAINT A WET AND COOL START TO THE MEMORIAL DAY
WEEKEND AS THE UPPER LOW DOMINATES THE INTERIOR WEST THROUGH SATURDAY
NIGHT. THE GFS SHOWS ONE SHORTWAVE ROTATING AROUND THE LOW AND OVER
THE FORECAST AREA ON FRIDAY. THEREFORE HAVE INCREASED POPS A LITTLE
THROUGH THE DAY. THEN THE MAIN LOW BEGINS TO RETROGRADE A BIT...BUT
STILL REMAINS CLOSE ENOUGH THAT ANY IMPULSES ROTATING AROUND IT WILL
BRING AN INCREASED CHANCE OF SHOWERS/THUNDERSTORMS THROUGH SATURDAY.
BY SUNDAY THE PATTERN BEGINS TO BREAK DOWN AS THE LOW CENTER MOVES
TO THE NORTHWEST...AND PIECES OF ENERGY EJECT TO THE NORTHEAST AWAY
FROM THE LOW. AS A RESULT A DRIER SOUTHWEST FLOW WILL DEVELOP OVER
THE FORECAST AREA. HOWEVER STILL ENOUGH RESIDUAL MOISTURE AND
INSTABILITY TO KEEP SOME CHANCES THROUGH MEMORIAL DAY.

BY TUE...MODEL CONSISTENCY BEGINS TO SUFFER. HOWEVER EVEN WITH THE
DIFFERING SOLUTIONS. ..THE REGION WILL REMAIN IN UNDER A MODERATELY
UNSTABLE SOUTHWEST FLOW. SO HAVE MADE NO CHANGES TO THE PREVIOUS
SLIGHT CHANCE FORECAST.

TEMPS SHOW A WARMING TREND THROUGH THE PERIOD. HIGHS GO FROM WELL
BELOW NORMAL ON FRI...TO AROUND NORMAL ON MON. THEN THEY CLIMB TO
ABOVE NORMAL FOR THE REMAINDER OF THE PERIOD. THE SAME TREND IS
SEEN IN THE LOWS...BUT NOT NEARLY SO PRONOUNCED.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED ACROSS THE REGION TODAY. HOWEVER...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND BEHIND A
COLD FRONT ASSOCIATED WITH A STRONG SPRING STORM. THE FRONT IS
FORECAST TO MOVE INTO EASTERN UTAH THIS MORNING...CONTINUING ACROSS
WESTERN COLORADO DURING THE REMAINDER OF THE DAY. STRONG AND GUSTY
SOUTHWEST WINDS WILL PRECEDE THE FRONT...SHIFTING TO THE NORTHWEST
WITH THE PASSAGE OF THE FRONT. VALLEY LOCATIONS MAY SEE SOME LLWS
THIS MORNING UNTIL DRAINAGE WINDS ABATE. SHOWERS WILL INCREASE
TONIGHT BRINGING FAIRLY WIDESPREAD MVFR AND AREAS OF IFR CEILINGS AND
VISIBILITIES.

&&

.HYDROLOGY...
THE ABOVE NORMAL TEMPERATURES HAVE RESULTED IN RUNOFF CONCERNS AS
MOUNTAIN SNOWPACK MELTS. MANY RIVERS...STREAMS AND CREEKS WERE
RUNNING NEAR OR SLIGHTLY ABOVE BANKFULL LEVELS. NUMEROUS RIVER
FLOOD WARNINGS AND ADVISORIES REMAIN IN EFFECT FOR MUCH OF EASTERN
UTAH AND WESTERN COLORADO. RIVER UNDER WARNINGS INCLUDE...THE ELK
RIVER NEAR MILNER IN ROUTT COUNTY...THE YAMPA NEAR DEERLODGE PARK
IN MOFFAT COUNTY...AND THE EAST RIVER AT ALMONT IN GUNNISON COUNTY.
MODEL FORECASTS INDICATE MORE WATERWAYS WILL MEET OR EXCEED BANKFULL
THROUGH MID WEEK WITH POTENTIAL FOR MORE FLOODING. A FLOOD WATCH
CONTINUES FOR THE GREEN RIVER NEAR JENSEN. SEE DENFLWGJT...DENFLSGJT
AND DENFFAGJT FOR MORE INFORMATION OR VISIT WEATHER.GOV/GJT.

&&

.FIRE WEATHER...THE DEEP TROUGH OF LOW PRESSURE WILL BECOME
ESTABLISHED OVER THE GREAT BASIN TODAY WHICH WILL PRODUCE STRONG
SOUTH-SOUTHWESTERLY WINDS AT THE SURFACE. IT ALSO APPEARS THAT
SOUTHWEST COLORADO WILL BE IN THE DRY SLOT PRECEDING THIS STORM.
THEREFORE A RED FLAG WARNING FOR SOUTHWEST COLORADO BELOW 7000 FEET
WILL BE IN EFFECT FROM 1100 AM THROUGH 800 PM TODAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FLOOD WARNINGS FOR THE ELK RIVER NEAR MILNER IN ROUTT COUNTY
       AND THE YAMPA RIVER NEAR DEERLODGE PARK IN MOFFAT COUNTY
       AND THE EAST RIVER AT ALMONT IN GUNNISON COUNTY UNTIL
       CANCELLED.
      RED FLAG WARNING SOUTHWEST COLORADO BELOW 7000 FEET ZONE 207
       1100 AM THROUGH 800 PM TODAY.
.UT...FLOOD WATCH FOR THE GREEN RIVER NEAR JENSEN IN UINTAH
       COUNTY THROUGH FRIDAY.
      WINTER STORM WARNING FOR THE EASTERN UINTA MOUNTAINS ABOVE 8000
       FEET TONIGHT THROUGH THURSDAY MORNING.

SHORT TERM.....NL
LONG TERM......EH
AVIATION.......NL
HYDROLOGY......JDC
FIRE WEATHER...MC/EH
Hazardous weather outlook, May 21, 4:45 AM MST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT WED MAY 21 2008

COZ001>014-017>023-UTZ022>025-027>029-221200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT WED MAY 21 2008

...A NUMBER OF FLOOD WARNINGS AND WATCHES ARE IN EFFECT FOR
PORTIONS OF RIVERS AND CREEKS IN WESTERN COLORADO AND EASTERN UTAH...
...A WINTER STORM WARNING IS IN EFFECT FOR THE EASTERN UINTA
MOUNTAINS TONIGHT THROUGH NOON THURSDAY...
...A RED FLAG WARNING IS IN EFFECT FOR SOUTHWEST COLORADO BELOW
7000 FEET FROM 11 AM TO 8 PM...

 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

WARM TEMPERATURES WILL CONTINUE TO PRODUCE ACCELERATED SNOWMELT
IN THE MOUNTAINS. THIS WILL RESULT IN INCREASING FLOWS ON CREEKS...
STREAMS AND RIVERS. FLOOD WARNINGS ARE IN EFFECT FOR THE ELK RIVER
NEAR MILNER IN ROUTT COUNTY...AND THE YAMPA RIVER AT DEERLODGE PARK
IN MOFFAT COUNTY OF NORTHWEST COLORADO. A FLOOD WARNING IS ALSO IN
EFFECT FOR THE EAST RIVER AT ALMONT IN GUNNISON COUNTY OF WEST
CENTRAL COLORADO. IN NORTHEAST UTAH...THE GREEN RIVER NEAR JENSEN
REMAINS UNDER A FLOOD WATCH. OTHER WATERWAYS CURRENTLY NOT UNDER
WATCHES OR WARNINGS MAY BE ABOVE BANKFULL AND RESULT IN MINOR
FLOODING OF LOW LYING AREAS.

IN ADDITION...STRONG SOUTHWEST WINDS AHEAD OF AN APPROACHING COLD
FRONT COMBINED WITH LOW RELATIVE HUMIDITY WILL BRING DANGEROUS AND
UNPREDICTABLE FIRE BEHAVIOR TO SOUTHWEST COLORADO BELOW 7000 FEET
THIS AFTERNOON THROUGH EARLY THIS EVENING. COLDER AIR BEHIND THE
FRONT...COMBINED WITH STRONG NORTHWEST FLOW WILL BRING SIGNIFICANT
SNOW AND BLOWING SNOW TO THE EASTERN UINTA MOUNTAINS. THE MOUNTAINS
OF COLORADO WILL ALSO SEE SNOW...THOUGH ACCUMULATIONS WILL BE
LIGHTER AND MORE SCATTERED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY

CREEKS...STREAMS AND RIVERS WILL CONTINUE TO HAVE SIGNIFICANT RISES
AND SOME WATERWAYS WILL EXCEED BANKFULL AND FLOOD STAGE. AS A
RESULT...FLOOD WATCHES AND WARNINGS WILL CONTINUE FOR SOME AREAS
THROUGH THE END OF THE WEEK. OUTDOOR ENTHUSIASTS SHOULD USE CAUTION
WHEN RECREATING NEAR CREEKS...STREAMS AND RIVERS AS FLOWS WILL BE
COLD AND SWIFT.

THE CHANCE FOR SHOWERS AND THUNDERSTORMS...WITH SNOW AT THE HIGHER
ELEVATIONS...WILL CONTINUE AS THE SYSTEM STALLS OVER THE WEST
THROUGH THE WEEKEND.

VISIT THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEB SITE AT:
WEATHER.GOV/GJT FOR THE LATEST INFORMATION REGARDING WATCHES
AND WARNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Eastern Uinta Mountains

When
May 21, 12:00 PM MST to May 23, 8:00 AM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Mesonet
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall of 5 to 13 inches occurred above 8000 feet while wind gusts of 20 to 25 mph produced blowing and drifting snow. A Special Avalanche Advisory was issued for the mountains of northern Utah due to the heavy late season snowfall.

Winter Storm, La Sal & Abajo Mountains

When
May 21, 5:00 PM MST to May 24, 5:00 AM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Mesonet
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Snowfall of 5 to 13 inches occurred above the 7000 foot level while wind gusts of 20 to 40 mph produced blowing and drifting snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2008Every state in 2008This day in weather historyWarnings in Utah, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109076, 109077.